Alert archive / Tennessee / Flash Flood Warnings in 2020

Flash Flood Warning 10, NWS Nashville, TN

March 29, 2020Lawrence County, Wayne County, Tennessee

NWS Nashville, TN issued this flash flood warning at Mar 29, 2020, 12:55 AM CDT for Lawrence County, Wayne County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2020, 12:55 AM CDT (05:55 UTC)
Expired
Mar 29, 2020, 4:00 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Lawrence County, TN, Wayne County, TN

The radar

The Northeast Alabama radar (KHTX), 121 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
251 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1430 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

484 
WGUS54 KOHX 290555
FFWOHX
TNC099-181-290900-
/O.NEW.KOHX.FF.W.0010.200329T0555Z-200329T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
1255 AM CDT Sun Mar 29 2020

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Southeastern Wayne County in Middle Tennessee...
  Lawrence County in Middle Tennessee...

* Until 400 AM CDT.

* At 1255 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is ongoing or
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Lawrenceburg, Loretto, Summertown, St. Joseph, Ethridge,
  Henryville, Leoma, Westpoint and Iron City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3501 8781 3502 8781 3542 8750 3542 8745
      3546 8745 3546 8733 3545 8732 3543 8725
      3543 8721 3530 8721 3529 8723 3528 8721
      3520 8721 3517 8722 3515 8720 3514 8721
      3512 8720 3512 8722 3500 8722

FLASH FLOOD...RADAR INDICATED

$$

Barnwell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 29, 12:24 AM CDT, 31 minutes earlier.

Area forecast discussion, Mar 29, 12:24 AM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1224 AM CDT Sun Mar 29 2020

.UPDATE...
FOR 06Z AVIATION DISCUSSION.

&&

.DISCUSSION...

I'm going to start with the most important part of this AFD: we are
expecting severe weather tonight in the form of damaging straight
line winds, hail and tornadoes. Because of this, let me re-emphasize
the following:

1. This is going to be a nighttime event. Please make sure you have
multiple ways to get warnings that may be issued for you. This does
NOT mean having downloaded multiple apps on your phone. Your phone,
turned on and up, is one way. A second would be a properly
programmed NOAA weather radio -- something that will wake you up in
the event you go under a warning while you are asleep.

2. Have a safety plan for your family in place now. Practice it. If
you need help putting one of these together, visit ready.gov. They
have great information on what you need to do PRIOR to going under a
warning. This includes having plan to get to shelter in a timely
manner. If you live in a mobile home, this could include being in
that shelter during the watch, not just if you go under a warning.

3. Please treat Severe Thunderstorm Warnings with the same priority
you would a Tornado Warning. Winds blowing in a straight line versus
those spinning around in a circle at 70 mph or more can do the same
kind of damage. Just take shelter.

I'll climb down off my soapbox now.

Yes, severe storms will be possible tonight. Here are the highlights
from my update earlier, as things have not changed in the last
couple of hours:

The strong cap, being seen in current LAPS soundings, looks like it
will be in place throughout the afternoon and early evening hours.
This is what we're going to have to watch closely as we get into the
6 pm timeframe. If that cap starts to break, then we could see some
discrete development. However, the current thinking is that the cap
will hold tight until we can get the 850-700mb jet structure closer
to the mid-state, which will probably be the 7-9 pm time frame. This
should erode the cap and allow convection to begin developing across
West TN/North MS, with storms then moving into Middle TN shortly
after that. Helicities do pick up right around that time (which will
help organization). If we can elude the discrete development in the
early evening hours and only have to deal with the activity closest
to the front, then we should be dealing with a QLCS/broken line type
event. Of note, no matter what soundings we look at, even though I
said they pick up, helicities are not off the charts. Some of our
bigger tornado outbreaks have 0-3km helicities of 400-600 m2/m2,
where this evening is in the neighborhood of about 300, based on
latest guidance. This could help us in the tornado department and is
really why we're focusing on this event being more of a straight-
line wind event, but tornadoes are NOT out of the question, by any
means. In addition, because of this more-likely scenario I've drawn
out here, the large hail threat should be less as well, due to storm
mode. Quarters are more likely versus anything much bigger.

For more on timing, including graphics, visit our website
weather.gov/ohx.

On that note, storms should be pulling off the Cumberland Plateau
prior to sunrise and it looks like we'll return to the dry
conditions we've been experiencing the last few days. Our next
system is progged for Tuesday and models continue to keep the
surface low moving west to east over northern Alabama, which keeps
us out of the warm sector and any severe threat south of Middle TN.

Following Tuesday's rain, we should have a couple more days of dry
conditions then another system on Friday. Models aren't in great
agreement regarding this system's evolution, so more to come on
that. For now, please remain weather aware as the sun sets.

&&

.AVIATION...
06Z TAF DISCUSSION.

Cold front expected to push through overnight with the boundary
exiting the Plateau area between 09z and 12z. Thunderstorm
development is expected along and in advance of this feature.
A few wind gusts will still be possible. Otw, all precip will
exit the area by 12Z with partial clearing beginning in the
afternoon.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

AVIATION........21
Hazardous weather outlook, Mar 28, 5:12 AM CDT, 19 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
512 AM CDT Sat Mar 28 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-291015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
512 AM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Several rivers will remain above action stage through today.

Strong to severe thunderstorms may develop after 4 PM today,
though the greatest chance for severe weather will be from 8 PM
tonight through early Sunday morning. All modes of severe weather
are possible, including damaging wind gusts, large hail, and a few
tornadoes.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few strong to severe storms may linger into the early morning
hours on Sunday. Damaging wind gusts, large hail, and a tornado
will remain possible.

Several rivers will remain above action stage into early next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight into early Sunday
morning.

Schaper

In the hours before

Special weather statement, Mar 28, 11:39 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Nashville TN
1139 PM CDT Sat Mar 28 2020

TNZ059-060-290515-
Williamson TN-Maury TN-
1139 PM CDT Sat Mar 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MAURY AND
SOUTHEASTERN WILLIAMSON COUNTIES UNTIL 1215 AM CDT...

At 1139 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spring Hill, moving northeast at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Columbia, Spring Hill and Thompson's Station.

This includes the following highways...
 Interstate 65 between mile markers 48 and 63.
 Interstate 840 between mile markers 24 and 40.

A Tornado Watch remains in effect until 400 AM CDT for Middle
Tennessee.

LAT...LON 3574 8711 3594 8674 3584 8668 3573 8670
      3570 8678 3570 8680 3569 8680 3570 8681
      3569 8681 3562 8703
TIME...MOT...LOC 0439Z 241DEG 33KT 3571 8701

Shamburger
Special weather statement, Mar 28, 11:43 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Nashville TN
1143 PM CDT Sat Mar 28 2020

TNZ059>061-290515-
Williamson TN-Maury TN-Marshall TN-
1143 PM CDT Sat Mar 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MARSHALL...MAURY
AND SOUTH CENTRAL WILLIAMSON COUNTIES UNTIL 1215 AM CDT...

At 1142 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mount Pleasant, or 7 miles southwest of Columbia, moving northeast at
70 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Columbia, Spring Hill, Mount Pleasant, Thompson's Station, I-65 East
Of Columbia and Hampshire.

This includes the following highways...
 Interstate 65 between mile markers 41 and 61.
 Interstate 840 between mile markers 27 and 34.

A Tornado Watch remains in effect until 400 AM CDT for Middle
Tennessee.

LAT...LON 3562 8732 3587 8682 3566 8665 3544 8721
TIME...MOT...LOC 0442Z 240DEG 59KT 3558 8718

Shamburger
Special weather statement, Mar 29, 12:12 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service Nashville TN
1212 AM CDT Sun Mar 29 2020

TNZ093-094-290600-
Lawrence TN-Wayne TN-
1212 AM CDT Sun Mar 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAYNE AND LAWRENCE
COUNTIES UNTIL 100 AM CDT...

At 1212 AM CDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Florence, moving northeast at 60 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lawrenceburg, Loretto, St. Joseph, Ethridge, Leoma, Westpoint, Iron
City and Cypress Inn.

A Tornado Watch remains in effect until 400 AM CDT for Middle
Tennessee.

LAT...LON 3501 8796 3544 8727 3543 8721 3530 8721
      3529 8723 3528 8721 3517 8722 3516 8720
      3512 8720 3500 8748
TIME...MOT...LOC 0512Z 238DEG 54KT 3494 8787

Shamburger
Local storm report, Mar 29, 12:45 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1245 AM CDT SUN MAR 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     HAIL             LORETTO                 35.08N  87.44W
03/29/2020  E1.00 INCH       LAWRENCE           TN   EMERGENCY MNGR

&&

EVENT NUMBER OHX2000209

SCHAPER
Special weather statement, Mar 29, 12:48 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Nashville TN
1248 AM CDT Sun Mar 29 2020

TNZ009-028>031-290615-
Wilson TN-Trousdale TN-Jackson TN-Macon TN-Smith TN-
1248 AM CDT Sun Mar 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SMITH...SOUTHWESTERN JACKSON...
NORTHEASTERN WILSON...SOUTHEASTERN MACON AND CENTRAL TROUSDALE
COUNTIES UNTIL 115 AM CDT...

At 1247 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Watertown, or 10 miles east of Lebanon, moving
northeast at 50 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Carthage, Gainesboro, Hartsville, Gordonsville, South Carthage,
Tuckers Crossroads, Dixon Springs, Granville, Pleasant Shade and
Dickerson Chapel Recreation Area.

This includes Interstate 40 between mile markers 244 and 255.

A Tornado Watch remains in effect until 400 AM CDT for Middle
Tennessee.

LAT...LON 3613 8615 3629 8629 3655 8591 3631 8559
TIME...MOT...LOC 0547Z 231DEG 43KT 3624 8614

Hawblitzel
Local storm report, Mar 29, 12:49 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1249 AM CDT SUN MAR 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 AM     HAIL             6 S LAWRENCEBURG        35.16N  87.35W
03/29/2020  E0.88 INCH       LAWRENCE           TN   EMERGENCY MNGR

            ALSO REPORTED 50 MPH WINDS IN LEOMA.

&&

EVENT NUMBER OHX2000210

SCHAPER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:06 PM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart39 min
Mar 28, 8:44 PM CDTSpecial Weather StatementOHXStewart31 min
Mar 28, 9:43 PM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart47 min
Mar 28, 9:58 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys, Montgomery, Stewart47 min
Mar 28, 10:03 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys, Lewis, Perry57 min
Mar 28, 10:23 PM CDTTornado WarningOHXDickson, Humphreys18 min
Mar 28, 10:37 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Montgomery, Robertson53 min
Mar 28, 10:43 PM CDTSevere Thunderstorm WarningOHXWayne47 min
Mar 28, 10:54 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Robertson, Sumner36 min
Mar 28, 10:56 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Maury38 min
Mar 28, 11:21 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Maury, Wayne24 min
Mar 28, 11:29 PM CDTSpecial Weather StatementOHXMacon, Sumner61 min
Mar 28, 11:39 PM CDTSpecial Weather StatementOHXWilliamson36 min
Mar 28, 11:43 PM CDTSpecial Weather StatementOHXMaury32 min
Mar 28, 11:57 PM CDTAreal Flood AdvisoryOHXHickman, Lawrence, Lewis, Maury, Wayne3 hr
Mar 28, 11:57 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury, Rutherford, Williamson13 min
Mar 29, 12:12 AM CDTSpecial Weather StatementOHXLawrence48 min
Mar 29, 12:21 AM CDTSevere Thunderstorm WarningOHXLawrence, Wayne24 min
Mar 29, 12:39 AM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Lewis, Marshall, Maury36 min
Mar 29, 12:48 AM CDTSpecial Weather StatementOHXJackson, Smith27 min
Mar 29, 12:52 AM CDTSevere Thunderstorm WarningOHXGiles, Lawrence38 min
Mar 29, 1:10 AM CDTSpecial Weather StatementOHXClay, Pickett50 min
Mar 29, 1:12 AM CDTSpecial Weather StatementOHXMarshall48 min
Mar 29, 1:20 AM CDTSpecial Weather StatementOHXBedford, Marshall25 min
Mar 29, 1:32 AM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Marshall, Rutherford, Warren43 min
Mar 29, 1:51 AM CDTAreal Flood AdvisoryOHXGiles, Marshall, Maury3 hr
Mar 29, 2:03 AM CDTSevere Thunderstorm WarningOHXCoffee, DeKalb, Grundy, Putnam, Van Buren, Warren and 1 more42 min
Mar 29, 2:29 AM CDTTornado WarningOHXCumberland, Putnam, White16 min
Mar 29, 2:34 AM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Putnam41 min
Mar 29, 3:10 AM CDTSevere Thunderstorm WarningOHXCoffee, Grundy, Warren35 min
Mar 29, 4:01 AM CDTSpecial Weather StatementOHXCumberland14 min
Mar 29, 4:03 AM CDTSevere Thunderstorm WarningOHXCumberland13 min

Nearby

Flash Flood Warnings in Tennessee, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.